MAUDE Adverse Event Report: COOK INC COOK CUTTING LOOP; GEI UNIT, ELECTROSURGICAL AND ACCESSORIES

COOK INC COOK CUTTING LOOP; GEI UNIT, ELECTROSURGICAL AND ACCESSORIES
Catalog Number CL-2412-12-OL
Medical Device Problem Code Material Fragmentation (1261)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/09/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).The event is currently under investigation.
 
Event or Problem Description
The area representative reported a (b)(6) male patient underwent a transurethral resection of the prostate (turp).During the procedure, while using the cook cutting loops, the loops broke when being put in the scope.Five (5) sets were opened to complete the procedure.No unintended portion of the device was left in the patient¿s body and there was no need for any additional procedures due to this event.It was not clear as to whether there were four devices that broke or one device that broke and four additional devices used.No information received at this time for the clarification.There were no adverse effects or consequences to the patient due to these occurrences.On october 30, 2017, voluntary medwatch report mw5072815 was received from the fda.
 
Additional Manufacturer Narrative
Investigation ¿ evaluation: four cook cutting loops were received and physically examined then returned to the supplier for evaluation.A review of complaint history, the device history record, instructions for use, quality control data and device specifications was also conducted.Four open packages labeled prn cl-2412-12-ol, label lot number 8098177 were returned.The loop on all four devices have been severed and completely separated.Three of the severed wires were returned secured between surgical tape.The prongs were charred and had a burnt appearance on the distal tip.One prong on each device had wire protruding and bent over the prong.All four devices were returned to the supplier for investigation.The supplier investigation reported a device history record review was performed.This lot had 2 associated non-conformances.There were 12 pieces reworked for critical length.This order was 100% inspected for cracks/breaks in tungsten (per standard procedure) resulting in 6 pieces scrapped.189 pcs.Were approved and shipped.Visual inspection of the samples noted the electrodes no longer have the loops attached.3 of 4 detached loops were retained and appeared intact.It appears these electrodes were used due to burnt ends on all four electrodes.The legs of the electrodes appear to have been manipulated post manufacturing (squeezed towards each other).Review of previous customer complaints noted 1 previous complaint in 2017 for a different shop order and a different tungsten lot.The supplier advised the exact conclusion could not be reached.No manufacturing defects noted.Based on the evidence presented by the sample and the information provided by the supporting documentation, procedural and clinical factors appear to have impacted the event as reported.The instructions for use contains the following warning and precaution: immediately discontinue use if breaks or fractures appear in the device.These conditions may allow undirected emission of electrical energy, rendering the device useless and potentially causing harm to surrounding tissues.There is no indication that a design or process related failure mode contributed to this event.Review of production and quality documentation did not observe any specific issues with current manufacturing or quality controls that may have contributed to this incident.Based on the investigation evaluation, there is no indication that a design or process related failure mode contributed to this event.Current controls for manufacturing are in place to assure functionality; device integrity prior to shipping.Based on the provided information, the root cause cannot be determined.Per the quality engineering risk assessment, no further action is required.Cook medical has notified the appropriate personnel and will continue to monitor this device via the complaints database for similar complaints.

Brand Name
COOK CUTTING LOOP
Common Device Name
GEI UNIT, ELECTROSURGICAL AND ACCESSORIES
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key7012912
Report Number1820334-2017-03611
Device Sequence Number2037634
Product Code GEI
UDI-Device Identifier00827002462281
UDI-Public(01)00827002462281(17)200727(10)8098177
Combination Product (Y/N)N
Initial Reporter StateLA
Initial Reporter CountryUS
PMA/510(K) Number
K935874
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,other
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/06/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberCL-2412-12-OL
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 10/12/2017
Supplement Date Received by Manufacturer02/07/2018
Initial Report FDA Received Date11/09/2017
Supplement Report FDA Received Date03/06/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age78 YR
Patient Weight107